You receive a call from the owner of a 1-year old Labrador Retriever after they have inadvertently administered an Advocate spot-on product into their dog’s mouth approximately 3 hours ago. Within minutes the dog developed excessive drooling and an episode of dry retching, but no productive emesis. The owner is now concerned as the dog seems unsteady on his feet and wanted to let you know that they are on their way to your clinic. The dog weighs 30 kg.
You already know that Advocate spot-on for dogs contains 100 g/L of imidacloprid and 25 g/L of moxidectin. You also know that the pipette volume for dogs >25 kg is 4 mL. You can therefore calculate that the dog has ingested 400 mg of imidacloprid and 100 mg of moxidectin. You calculate this as 13.3 mg/kg of imidacloprid and 3.3 mg/kg moxidectin.
The NOAEL for moxidectin in dogs that are not affected by the MDR1 mutation is 0.9 mg/kg. The Animal Poisons Centre has received calls regarding dogs who have received Advocate spot-on products orally in error and developed neurotoxicity.
Whilst imidacloprid is a neonicotinoid insecticide, it has a wide margin of safety and this is well below the dose that is expected to cause toxicity (NOAEL of 41 mg/kg). Benzodiazepines are not recommended in patients who have macrocyclic lactone toxicosis due to their GABA effects.
Imidacloprid has a NOAEL of 41 mg/kg, whilst the moxidectin NOAEL is only 0.9 mg/kg in dogs that do not have an MDR1 mutation. The Animal Poisons Centre has received calls about dogs ingesting the Advocate spot-on treatments developing neurotoxicity.
These active ingredients are not particularly well absorbed through the skin. Ingestion of this product results in a far higher and much more rapid peak plasma level than topical use. It is possible the dog could be ataxic from anaphylactic associated hypotension however this would usually occur much more rapidly and not be delayed several hours.
The patient arrives half an hour later and on examination has a normal set of vital signs. The patient appears to have some hind-limb weakness, noticeable tremor and is drooling. The owner states he seems quieter than normal.
As the product is a rapidly absorbed liquid preparation and the ingestion has occurred >2 hours ago, there is no indication to induce emesis. Inducing emesis in a patient with macrocyclic lactone induced tremor may also precipitate seizures.
It is true that this product is likely to be rapidly absorbed so there is no indication to induce emesis at this time. As macrocyclic lactones undergo significant enterohepatic circulation, there is a potential benefit in giving activated charcoal many hours after ingestion.
Benzodiazepines are not recommended for the treatment of macrocyclic lactone induced tremor or seizures because of their GABA effects which may potential toxicity.
Methocarbamol can be used to treat macrocyclic lactone associated tremor. Once the patient has settled, it is then reasonable to give a dose of activated charcoal as these endectocides are enterohepatically circulated.
Given macrocyclic lactones have high lipid solubility and slow elimination, you anticipate that this patient will need to be admitted for at least one night. After establishing IV access, you give 40 mg/kg methocarbamol as a slow IV push. This results in a rapid improvement in tremor and the patient appears neurologically appropriate. You then mix 2 g/kg of activated charcoal with some highly appetizing dog food which the dog eats most of.
The animal is observed overnight and remains well in the morning. The patient is sent home and clear advice is given to the owner to return if there are any further neurological symptoms. At a routine vaccination appointment 3 months later, the owner advises that the dog did not develop any further symptoms.
Macrocyclic lactone toxicosis is unfortunately a very common reason for calling the Animal Poisons Centre. Administering a therapeutic dose of topical moxidectin orally can result in signs of toxicity, however the signs are usually mild and generally resolve within a day. For a drug that has a long half-life, such a rapid resolution of symptoms is unexpected and may reflect distribution from the serum into the fat stores of the animal. These fat stores then act as a ‘sink’, with the drug slowly leaching out to be excreted in the faeces over many weeks.
A dog exposed to a macrocyclic lactone may not be so fortunate as the patient in the case above. Some cases involve exposure to much higher doses. This usually occurs when a small animal gains access to preparations (particularly large animal preparations) and ingests larger quantities. Severe macrocyclic lactone toxicosis has also been reported after dogs have ingested insecticides containing abamectin, and after farm dogs have ingested large animal faeces from animals that have recently been treated with macrocyclic lactones. Dogs with impaired P-glycoprotein function from an MDR1 gene mutation, or dogs with an impaired blood-brain barrier (e.g., trauma, infection, paediatric patients) will be at higher risk of more prolonged and severe toxicity.
Macrocyclic lactones are lipophilic and have a large volume of distribution, however as they undergo significant enterohepatic circulation, activated charcoal may be useful many hours after ingestion.
Macrocyclic lactones are Streptomyces (not Streptococcus) fermentation products.
Irrespective of the route of administration, the compound will still be excreted in the bile and reabsorbed in the bowel repeatedly. Use of activated charcoal following parenteral overdoses may reduce the length and severity of macrocyclic lactone toxicity.
Whilst intralipid therapy may be considered for severe macrocyclic lactone toxicosis that is not responding to other therapies, its use is considered experimental and should not be routine. From several case reports, it also appears that intralipid is not effective for the treatment of macrocyclic lactone toxicosis in MDR1 mutated dogs.
Macrocyclic lactone toxicity is not commonly associated with hepatotoxicity.